Thursday, July 19, 2012

Adventures in Chemotherapy - Take 2

This is a much better chemo week than last. Leading up to this I've been given lots of advice and warnings from various folks about what to expect out of the chemo experience. Of course everyone's response to the drugs are different, so my mileage may vary. I was told that the first week might not be so bad since my body was in good shape to handle and fight the poisons the first time around. Well, apparently my body didn't get that memo and decided to take the more extreme response of WTF? are you doing to us. Apparently full scale poisoning doesn't agree with my composition. I have still felt like a wrung out rag the last couple of days, but no issues with constipation or all the accompanying cramps and pains like last time. I did go into the cancer center with some back pain on Tuesday, and my oncologist ordered up some hard-core narcotic to help. They are determined to make you feel as good as they can at the center, got to give that to them. Between that and the Ativan I was a sleeping fiend. They had to wake me up every time they were ready for the next drug or push. Somehow Kate got me rolled into my house at the end of it and I slept away the rest of the afternoon as well.

The effects of the chemotherapy drugs are cumulative, so I'll be feeling worse as time goes by and the side effects build up each dosage. I've got a page each full of side effects for all three drugs, and there's no telling which I'll have the pleasure of experiencing until it happens. My hair seems to be the same so far, so that's nice. I bought a satin pillowcase so there's less dragging on it during the night. It's funny how in the midst of all this disease appearance still matters. That's a whole post on its own to come. But so far I've noticed the following: nausea, white blood cell counts are pretty low, mouth sores (only one so far), fatigue, loss of appetite, itching, and neuropathy. And there is that much plus more that could possibly crop up. Exciting, no? I find it very interesting to watch/feel my body react however. Guess it's my ex-chem major self interested in the science and mystery of the experience. Which brings us back over to the neuropathy. Not only does it have a cool name, but it's a very intriguing side effect. It is essentially an increased sensitivity to cold, most especially through the capillary veins. But it takes effect in weird ways. The strangest to me is in the neck and mouth. I cannot drink anything cold for the first week after chemo. It creates this strong pins and needles sensation in the back of my throat. Even just room temperature water produces a crackling feeling in the first day or so. The first couple bites of cool food makes my back molars twinge. If I am in front of a cool air source (fan or a/c) for too long, my breath shortens and my body feels tense. I have to use hot pads to get anything out of the fridge or freezer the first few days as my fingers are also very sensitive. I sense that I'll be pulling all my fingerless gloves out early this fall.

It feels rather queer that I should be so curious about how the side effects are and will continue to affect. But on the other hand, it is just like me to be so curious about something new. Even if the new isn't so shiny. Guess I'll just have to smile and be the shiny myself. Week two chemo almost down... off to get my pump taken off!

3 comments:

  1. Victoria, you are awesome! I hope that if I'm ever in your shoes (they're cool shoes an' all, but I'm in no way eager to try 'em on) that I have the good sense to embrace cancer - and chemo - for what it really is: an affirmation of Life. The only reason to take chemo is to Live. The neuropathy may be interesting as hell (i'm curious ... Is it typically cold sensitivity? Or is it just cold sensitivity in your case? The word entymology is 'nerve disease' I think, which leads me to think there more to it than just cold sensitivity), but neuropathy is just a side effect of the chemo-I'm-going-to-kick-cancers-butt-and-LIVE-medicine. Living is the thing, not chemo.

    ReplyDelete
    Replies
    1. Per my Oxaliplatin side effect list: Neuropathy is changes in sensation. Increased sensitivity to cold temperatures and cold objects. Trouble breathing, swallowing, jaw tightness and/or odd feelings in your tongue or chest. Pain, tingling, burning (pins and needles, numb feeling) in hands, feet or around mouth and throat, which may cause problems walking or performing activities.

      Delete
  2. "...smile and be the shiny myself." While I wholeheartedly applaud this statement, I do find it impossible to imagine you anything other. I really wish I had an attitude as strong as yours.

    ReplyDelete